Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS Denver/Boulder, CO

July 23, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2022, 3:15 PM MDT for Larimer County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 3:15 PM MDT (21:15 UTC)
Expired
Jul 23, 2022, 5:12 PM MDT
In force
117 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS55 KBOU 232115
FFWBOU
COC069-240015-
/O.NEW.KBOU.FF.W.0024.220723T2115Z-220724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
315 PM MDT Sat Jul 23 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  East Central Larimer County in north central Colorado...

* Until 615 PM MDT.

* At 315 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.3 and 0.5 inches of rain have fallen. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roads, and low lying areas.

* Some locations that will experience flash flooding include...
  Horsetooth Mountain.

This includes the following additional locations...
Moondance Way, Stringtown Gulch, Big Bear, Lower Buckhorn on County 
Road 27 above Masonville, Crystal Mountain, The Retreat and Storm 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

THIS IS A LIFE THREATENING SITUATION! Heavy Rainfall will cause 
extensive and severe flooding of creeks, streams, roads and culverts 
in the affected part of the Cameron Peak burn area. Rock slides or 
debris flows can also be expected across roads in the warning area.

&&

LAT...LON 4055 10544 4059 10535 4062 10530 4061 10522
      4059 10517 4057 10518 4052 10520 4049 10520
      4046 10521 4046 10526 4046 10532 4046 10538
      4046 10543 4047 10546 4050 10545 4054 10546
      4055 10546 4055 10545

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
1 follow-up statement
897 
WGUS75 KBOU 232312
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
512 PM MDT Sat Jul 23 2022

COC069-232322-
/O.CAN.KBOU.FF.W.0024.000000T0000Z-220724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
512 PM MDT Sat Jul 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE CAMERON PEAK AND HIGH 
PARK BURN AREAS IN EAST CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat throughout the Cameron Peak and High Park burn areas.

LAT...LON 4055 10544 4059 10535 4062 10530 4061 10522
      4059 10517 4057 10518 4052 10520 4049 10520
      4046 10521 4046 10526 4046 10532 4046 10538
      4046 10543 4047 10546 4050 10545 4054 10546
      4055 10546 4055 10545

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:14 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 23, 12:14 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1214 PM MDT Sat Jul 23 2022

.UPDATE...
Issued at 1154 AM MDT Sat Jul 23 2022

A decent cold front is pushing southward across the northern
plains of the CWA this morning. Temperatures behind the front are
dropping nicely in spite of it getting into the peak heat time of
the day. There is a batch of showers over the western CWA at this
time. For this update, will alter the wind and sky grids just a
bit to match reality. The pop grids look pretty good right now.

&&

.SHORT TERM...(Today and tonight)
Issued at 328 AM MDT Sat Jul 23 2022

One last hot day, but the heat won't last as long today with
increasing clouds, showers and thunderstorms, and a weak frontal
passage.

We will see a sharp warmup this morning with shallow inversions
and sufficient sunshine. High temperatures will still make it into
the mid to upper 90s over most of the plains, with a couple spots
reaching 100 east of Denver. A weak cool front is moving through
northeast Wyoming in these early morning hours, and will continue
to move south and should be pushing across northeast Colorado late
this morning into early afternoon. There is not much in the way
of initial moistening or cooling since the front is arriving
during peak heating and mixing. However, we will see cooling once
showers and storms develop and clouds increase. Convective outflows
will be quite gusty (up to 40-50 mph) given the still dry and
deeply mixed low levels. We don't anticipate significant rainfall
with most of these given the moisture profiles, although a couple
storms in the mountains could still produce sufficient rainfall
for hydro issues in the burn areas - see hydrology discussion for
more details.

There is weak QG forcing that lasts into tonight, so scattered
showers and storms storms will likely linger well into the
evening, and even a few showers into the overnight hours
mainly in the mountains. Temperatures will be cooler behind the
weak cool front, with lows returning closer to normal.

.LONG TERM...(Sunday through Friday)
Issued at 328 AM MDT Sat Jul 23 2022

On Sunday, a broad ridge of high pressure aloft will be stretch
across the southern U.S. from the Four Corners eastward to
Arkansas. Subtropical moisture will increase on the west side of
the ridge from the Four Corners Region into northeast Colorado.
Precipitable water values will range from around 0.8 inch in the
mountains to more than 1.35 inch over the plains in the afternoon.
The instability will be marginal with skinny CAPE profile evident
on the forecast soundings. CAPE values range from 200-500 j/kg in
the mountains and urban corridor, but close to 1000 j/kg over the
Palmer Divide. In addition, a weak upper level disturbance could
slip across northern CO Sunday evening. All of these factors
appear to add up to a better chance of showers and thunderstorms
across the region Sunday afternoon/evening. Locally heavy rainfall
will be the main concern with up to one inch in less than 30
minutes. Storm motions 15-20kts may help offset the flooding
threat slightly, but the threat will be elevated in the burn
scars. Monday and Tuesday, a drier northwesterly flow aloft will
be over the northwestern part of the forecast area. The mid level
appears to be significantly drier, and some of that mixes out the
lower level moisture some as well in the afternoon. Best chance of
thunderstorms will be over the mountains, especially south of
I-70 and along the Palmer Divide. MLCAPE there could around 1500
j/kg, with somewhat of a dry line south of the Palmer Divide, that
stretches from southern Lincoln County into Sedgwick/Phillips
counties. Along and east of this line, there could be a slight
risk of severe thunderstorms Monday afternoon and evening. By the
middle of the week, subtropical moisture will deepen again over
CO, with a cool front pushing into the northeast plains Tuesday
evening. Wednesday through Friday, there should be a better
chance of showers and thunderstorms overall with high temperatures
both day in the lower/mid 80s across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM MDT Sat Jul 23 2022

A cold front is bearing down on DIA right now. It should be all
the way through soon. The strong north winds behind the front will
decrease a bit and become more easterly than southeasterly by
00Z. Will go with drainage by 07Z. There shouldn't be any ceiling
issues through tonight. Will leave the TEMPO group -TSRA in for
now.

&&

.FIRE WEATHER...
Issued at 328 AM MDT Sat Jul 23 2022

Breezy conditions can be expected behind a weak cool front that
will push across the plains late this morning into early
afternoon. There won't be much cooling or moistening of the
airmass initially, so hot temperatures in combination with
marginal humidity (15-18%) and winds gusting to around 25 mph will
bring elevated fire weather conditions to the northeast plains
this afternoon. Conditions should be just shy of Red Flag
criteria. Elsewhere, it will be hot early in the day, but then
increasing clouds and scattered showers and storms will occur.
Given the recent heat and dryness, an isolated fire start or two
will be possible from lightning. However, storms will have a
propensity to produce wetting rainfall in the mountains and
foothills.

&&

.HYDROLOGY...
Issued at 328 AM MDT Sat Jul 23 2022

Moisture will be on the increase today, with precipitable water
values increasing to 130-150% of normal. However, the storms will
still be high based (LCLs near 15000 ft MSL) given the very warm
airmass and relatively dry low levels per upstream observations.
Warm cloud depth is minimal, and storm motion is expected to be
fairly quick near 25 mph. Nonetheless, the flash flood threat
will be at least limited considering the overall increase in
moisture. Appears that the strongest storms will be capable of
producing around one half inch in 20-30 minutes. Most will produce
less.

Moisture will increase further Sunday, with the potential for
widespread showers and storms by the afternoon. Some uncertainty
regarding the high pops due to the extensive cloud cover that will
be around. Precipitable water values will be quite high however
and this is enough to produce an elevated flash flood threat in
the burn areas in the afternoon/evening. The stronger storms could
produce up to one inch of rain in 30 minutes or less. The storms
however should still be fairly quickly, around 20 mph, which
could offset the flood threat slightly.

A limited threat of burn area flash flooding will continue
through most of next week. Moisture availability will decrease
compared to this weekend, but isolated to scattered thunderstorms
are in the forecast.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RJK
SHORT TERM...Barjenbruch
LONG TERM...Cooper
AVIATION...RJK
FIRE WEATHER...Barjenbruch
HYDROLOGY...Barjenbruch/Cooper
Hazardous weather outlook, Jul 23, 11:16 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Sat Jul 23 2022

COZ030>051-241730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Sat Jul 23 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It is hot again today, however a cold front will move through all
the plains by mid afternoon. Scattered showers and thunderstorms
are expected for most of the forecast area this afternoon and
evening. They will produce a brief period of rain, lightning, and
gusty outflow winds to 50 mph. The strongest storms could produce
up to a half of an inch of rain in 30 minutes.  There is a low
threat of alpine burn area flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, cooler temperatures and a higher coverage of showers
and storms can be expected. Some of the thunderstorms in the
mountains and near the Palmer Divide will produce locally heavy
rainfall. The threat of flash flooding in and near recent burn
areas will be elevated. Monday and Tuesday will be warmer and
drier, but there will still be a chance of afternoon and evening
thunderstorms both days. The threat of flash flooding in the burn
areas will be limited. By the middle of the week, it will be cooler
again with a better chance of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

RJK/Gimmestad

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:32 PM MDTAreal Flood AdvisoryBOUGrand107 min
Jul 23, 2:40 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jul 23, 5:08 PM MDTSpecial Weather StatementBOUJackson37 min
Jul 23, 5:47 PM MDTSpecial Weather StatementBOULarimer43 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.